Alert archive / Maine / Gale Watches in 2021

Gale Watch 24, NWS Caribou, ME

December 19, 2021

NWS Caribou, ME issued this gale watch at Dec 19, 2021, 4:28 PM EST. It took effect at Dec 20, 2021, 9:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 4:28 PM EST (21:28 UTC)
In effect from
Dec 20, 2021, 9:00 PM EST
Expired
Dec 20, 2021, 2:29 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

171 
WHUS71 KCAR 192128
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
428 PM EST Sun Dec 19 2021

ANZ050-051-200900-
/O.CON.KCAR.SC.Y.0085.000000T0000Z-211220T1200Z/
/O.NEW.KCAR.GL.A.0024.211221T0200Z-211221T1400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
428 PM EST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...
...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 30 kt and seas 4 to 6 ft. For the Gale Watch, 
  southwest winds 20 to 30 kt with gusts up to 35 kt and seas 7 to
  10 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...For the Small Craft Advisory, until 7 AM EST Monday. 
  For the Gale Watch, from Monday evening through Tuesday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions. Remain in port, seek safe harbor, alter 
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ052-200900-
/O.CON.KCAR.SC.Y.0085.000000T0000Z-211220T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
428 PM EST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 2
  to 4 ft.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
447 
WHUS71 KCAR 200105
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
805 PM EST Sun Dec 19 2021

ANZ050-051-201200-
/O.CON.KCAR.SC.Y.0085.000000T0000Z-211220T1200Z/
/O.CON.KCAR.GL.A.0024.211221T0200Z-211221T1400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
805 PM EST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt 
  with gusts up to 30 kt and seas 3 to 6 ft. For the Gale Watch, 
  southwest winds 20 to 30 kt with gusts up to 35 kt and seas 5 
  to 8 ft possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...For the Small Craft Advisory, until 7 AM EST Monday. 
  For the Gale Watch, from Monday evening through Tuesday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ052-201200-
/O.CON.KCAR.SC.Y.0085.000000T0000Z-211220T1200Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
805 PM EST Sun Dec 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

VJN
976 
WHUS71 KCAR 200729
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
229 AM EST Mon Dec 20 2021

ANZ050-051-201700-
/O.CAN.KCAR.SC.Y.0085.000000T0000Z-211220T1200Z/
/O.UPG.KCAR.GL.A.0024.211221T0200Z-211221T1400Z/
/O.NEW.KCAR.GL.W.0035.211221T0200Z-211221T1400Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
229 AM EST Mon Dec 20 2021

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 40 kt and 
  seas 5 to 8 ft expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From 9 PM this evening to 9 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ052-201700-
/O.CAN.KCAR.SC.Y.0085.000000T0000Z-211220T1200Z/
/O.NEW.KCAR.GL.W.0035.211221T0200Z-211221T1400Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
229 AM EST Mon Dec 20 2021

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM EST
TUESDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 30 kt with gusts up to 40 kt and 
  seas 3 to 5 ft expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From 9 PM this evening to 9 AM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Dec 19, 1:30 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 19, 1:30 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
130 PM EST Sun Dec 19 2021

.SYNOPSIS...
Low pressure will exit southeast of Nova Scotia this afternoon.
High pressure will build in from the west tonight and crest
south of the area Monday. A cold front will cross the area
Tuesday morning followed by high pressure Tuesday night. Weak
low pressure will track north of the area Wednesday followed by
another high pressure system building in on Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Snow is tapering to snow showers, with any additional snow
accumulations less than an inch. Thus, all Winter Weather
Advisories have been allowed to expire. Low pressure will exit
southeast of Nova Scotia this afternoon, while an upper level
disturbance exits across the Maritimes. Snow will taper to
scattered snow showers this afternoon. High temperatures will
range from the lower to mid 20s north, to the upper 20s to
around 30 interior Downeast with around 30 to the lower 30s
along the Downeast coast. Have also updated to adjust for
current conditions along with afternoon temperatures, clouds and
snow chances.

Previous Discussion...
High pressure following tonight will push colder air into the
region through this evening. The high will then begin to crest
over the area late tonight allowing the air to decouple and
temperatures to quickly fall, especially in the northern
valleys. Otherwise, tonight will be mostly clear and moonlit.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Mon will feature high pressure ridge axis acrs the area in the
morning before it pushes offshore during the afternoon. High clouds
will increase fm the west during the afternoon as next system begins
to move in. Temps are expected to top out blo normal with lwr 20s
acrs the north to m20s over Downeast and possibly u30s along the
immediate coast.

By 00z Tue, light snow showers wl be on our doorstep moving in fm
Quebec while cold front extends fm sfc low over Hudson's Bay draping
down over Lk Huron. Cold front will move east during the overnight
spreading snow acrs nrn areas. Snowfall amounts of around 0.5"
possible to the north of Baxter SP.

By 12z Tue cold front will be located anywhere from just north of
the international border into northeastern zones. GEFS is slower
than it's operational run, lending a little more confidence that the
front will be to our north by 12z Tue. Potential exists for possible
snow squalls along the boundary as snow squall parameter > 3 across
the north during the morning hours, CAPES > 30 J/kg and low-level
lapse rates > 6 C/km along the front. Winds in the wake of the front
will possibly gust to near 30kts over the higher terrain and in open
areas as mixing occurs and hv maintained blowing snow in the fcst
into the afternoon hours.

Sfc high will build in quickly Tue night with winds rapidly
decoupling and temps falling blo guidance, especially acrs the
north. Radn'l cooling will be short-lived though as next system will
be rapidly approaching fm Canada in mainly zonal flow.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
By Wed morning a northern stream trof will be crossing into Quebec
fm Ontario and will be taking on a negative tilt in the aftn as it
approaches the northeast. At the same time a southern stream wave
will be moving off of the southeast U.S. coast. Operational runs are
indicating these features will not phase until they get over the
Maritimes, as well as GEFS, EC and CMC ensembles. However guidance
seems to be getting a little more "ambitious" wrt phasing and will
need to watch this during the coming days. For the time being
have mentioned 30-40 pops as trough crosses the CWA Wed into Wed
night.

As system heads east on Thu morning expect high pressure will build
in Thu into Thu night, possibly hanging on into Christmas Eve.
Christmas morning will feature the next chance for a possible
significant system across the region.
&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY...
NEAR TERM: MVFR/IFR conditions with snow early this afternoon,
then VFR/MVFR with snow tapering to snow showers. VFR/MVFR
early tonight with snow showers, then VFR overnight.
North/northwest winds around 10 knots today through early
tonight, becoming light late.

SHORT TERM:
Mon...Mainly VFR with potential for MVFR cigs across far
northern sites. Light winds becoming SW 5 kts in the afternoon.

Mon night...VFR Downeast with MVFR/IFR possible for northern
terminals in -shsn. SSW 5-15kts.

Tue...MVFR/IFR possibly early for northern terminals in brief
snow showers/squalls. SW 5-10kts early becoming WNW 5-15kts
gusting to 30kts in the afternoon. Potential exist for IFR vsbys
in blowing snow.

Tue night...VFR. Light W winds.

Wed-Wed night...MVFR/IFR in light snow over northern terminals
with rain/snow mix along the coast. SSE 5-10kts Wed becoming WNW
late Wed night.

Thu...VFR. NW 5-15kts.
&&

.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect on all the
waters through tonight. Visibilities reduced in snow and rain
this afternoon.

SHORT TERM: Winds and seas will diminish below SCA levels Mon
morning and remain there through the day. Winds will gradually
increase to aoa 25kts in the evening as seas become elevated in
swrly swell. Seas will build to between 6-9 feet on the outer
waters late Mon night, remaining elevated into Tue morning. At
the same time winds to gale force are possible on the outer
waters. The next chance for SCA conditions possibly will be Wed
afternoon but this depends on track of next system.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 7 AM EST Monday for ANZ050>052.
&&

Near Term...Norcross/Bloomer
Short Term...Buster
Long Term...Buster
Aviation...Norcross/Buster
Marine...Norcross/Buster
Hazardous weather outlook, Dec 19, 1:34 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
134 PM EST Sun Dec 19 2021

MEZ001>006-010-011-015>017-029>032-201200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
134 PM EST Sun Dec 19 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-201200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
134 PM EST Sun Dec 19 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force wind gusts are possible Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 19, 3:20 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     SNOW             2 SW CARIBOU            46.84N 68.05W
12/19/2021  M5.5 INCH        AROOSTOOK          ME   CO-OP OBSERVER

&&

JS
Local storm report, Dec 19, 4:01 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             TOPSFIELD               45.42N 67.73W
12/19/2021  E2.8 INCH        WASHINGTON         ME   CO-OP OBSERVER

&&

JS
Local storm report, Dec 19, 4:07 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     SNOW             3 NNE CARIBOU           46.89N 67.99W
12/19/2021  M5.0 INCH        AROOSTOOK          ME   NWS EMPLOYEE

0406 PM     SNOW             2 S CONNOR              46.96N 68.03W
12/19/2021  M4.0 INCH        AROOSTOOK          ME   NWS EMPLOYEE

&&

JS
Local storm report, Dec 19, 4:08 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
408 PM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     SNOW             CORINNA                 44.92N 69.26W
12/19/2021  M3.5 INCH        PENOBSCOT          ME   PUBLIC

&&

JS
Local storm report, Dec 19, 4:24 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
424 PM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             2 SSE CASTLE HILL       46.70N 68.22W
12/19/2021  M5.5 INCH        AROOSTOOK          ME   NWS EMPLOYEE

&&

JS
Local storm report, Dec 19, 4:25 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EST SUN DEC 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     SNOW             1 WSW BLAINE            46.50N 67.89W
12/19/2021  E4.0 INCH        AROOSTOOK          ME   PUBLIC

&&

JS

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.